Der Anaesthesist

, Volume 44, Issue 12, pp 875–879

Lebensbedrohliches postoperatives Angioödem nach Einnahme von ACE-Hemmern

  • C. Maier
FALLBERICHT

DOI: 10.1007/s001010050225

Cite this article as:
Maier, C. Anaesthesist (1995) 44: 875. doi:10.1007/s001010050225

Zusammenfassung

Berichtet wird der Fall eines Angioödems im Gesicht und im Mund nach zuvor unkomplizierter 18monatiger Einnahme des ACE-Hemmers Quinapril. Es trat 10 Tage nach einer Spinalanästhesie auf, vermutlich ausgelöst durch eine Verschlechterung der Nierenfunktion und gleichzeitiger Gabe von Diuretika. Nach zunächst erfolgreicher Behandlung mit Kortikoiden kam es vier Tage später zu einem Rezidiv mit lebensbedrohlicher Verlegung der Atemwege, das medikamentös unbeeinflußbar blieb. Eine Notfallintubation war nur endoskopisch möglich. Nach Absetzen der Medikation war der weitere Verlauf ungestört. Wie in anderen publizierten Fällen auch wurde trotz eindeutiger Frühsymptome keine Beziehung zur Medikation mit Quinapril hergestellt und diese zu spät abgesetzt. Angesichts der zunehmenden Häufigkeit der Verordnung langwirksamer ACE-Hemmer müssen Anästhesisten und Intensivmediziner mit einer erhöhten Inzidenz dieser Komplikation rechnen, zumal das Risiko einer postoperativen Manifestierung erhöht zu sein scheint. Deshalb sollten die Pathogenese dieses Ödems und die notwendigen therapeutischen Maßnahmen bekannt sein, nachdem zwischenzeitlich bereits Todesfälle publiziert wurden.

Schlüsselwörter Angioödem Postoperative Komplikation ACE-Hemmer Quinapril 

Abstract

Angio-oedema is a recognised complication of angiotensin converting enzyme (ACE) inhibitor therapy, occurring in 0.1% to 0.5% of patients taking captopril, enalapril, or lisinopril. This is the first report of severe angio-oedema complicating therapy with quinopril, a new, long-acting drug.

Case report. A 74-year-old female had been taking quinapril (10 mg/day) and diuretics (fixed combination of triamterene and hydrochlorothiazide) for arterial hypertension for 18 months without any complication. After a fracture of the ankle, the patient received spinal anaesthesia uneventfully for an osteosynthesis. Ten days postoperatively, she noted swelling of the lips and the left half of the tongue. Following intravenous injection of antihistamines and predisolone, these symptoms regressed. However, a relapse occurred on the 16th postoperative day with rapidly increasing oedema of the lips, face, ventral collar area, and entire tongue. Despite high-dose steroids, dyspnoea developed within 2 h. Direct laryngoscopy was impossible, and a flexible bronchoscope was used for nasotracheal intubation. At this point, the diagnosis of ACE inhibitor-induced angio-oedema was made and quinapril was withdrawn. The patient recovered, tracheal extubation was performed after 48 h, and the later course was uneventful.

Discussion. This is the second report of angio-oedema as a postoperative complication in a patient on long-term and previously unremarkable ACE inhibitor therapy. The first reported case occurred immediately after oral intubation and was perhaps precipitated by mechanical irritation. In this case, it is likely that postoperative deterioration of renal function due to dehydration and diuretic therapy was the precipitant, as has been reported in patients on lisinopril without surgery. Despite a significant increase in angio-oedema associated with the use of long-acting ACE-inhibitors, there appears to be a lack of familiarity among anaesthesiologist and other emergency physicians concerning this adverse effect. Withdrawal of the drug is the only effective treatment. High-dose steroids may be helpful, but if there is beginning dyspnoea or stridor, early endoscopically controlled intubation or emergency tracheostomy is essential to avoid hypoxaemia and death, as has occurred in the past.

Key words Angio-oedema Postoperative complication ACE inhibitor Quinapril 

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • C. Maier
    • 1
  1. 1.Klinik für Anästhesiologie und Operative Intensivmedizin im Klinikum der Christian-Albrechts-Universität zu KielXX

Personalised recommendations